Opioids, Overdose, and Intramuscular Naloxone
What is an opioid?
An opioid is a medicine used to treat pain. Heroin is also an opioid. Opioids act in the brain to
lower pain. Opioids can also make you feel high. Opioids can make you constipated, dizzy, and
slow your breathing.
Examples of opioids: heroin, fentanyl, morphine (MS Contin®, Kadian®), oxycodone
(Percocet®, OxyContin®), oxymorphone (Opana®), hydrocodone (Norco®, Vicodin®),
hydromorphone (Dilaudid®), buprenorphine, and methadone.
What is an overdose (OD)?
An OD occurs when you take too much of an opioid. Your brain, body, and lungs cannot do their
normal jobs. Opioid OD is very dangerous. You can die from an OD.
Signs and Symptoms of an Opioid OD
ξ Slow or weak breathing
ξ Very sleepy or passed out
ξ Limp body
ξ Blue or gray skin, lips, or fingernails
ξ Low blood pressure
ξ Damp or sweaty skin
ξ Very small pupils
ξ Gurgling noises
ξ Unable to wake up with loud noise, a
pinch, or a hard rub on the center of the
What puts me at risk for an opioid OD?
ξ Not taking opioids as prescribed
ξ Using opioids without anyone around
ξ Drinking alcohol with opioids
ξ Having heart, liver, or lung disease
ξ Taking other “downers”
ξ Having HIV or AIDS
ξ Stopping opioids for a few days then re-
starting at the same dose
How to Prevent an OD
ξ Never take someone else’s medicine
ξ Follow the directions on your bottle
ξ Do not mix opioids with alcohol or
ξ Store medicine in a secure place.
Lock them up if possible.
ξ Throw away unused and old medicines
ξ Do not adjust your medicine on your
own. Talk to your doctor.
ξ Do not use heroin by yourself
ξ Get a naloxone kit
ξ Teach family and friends about OD
How do you respond to an OD?
1. Call 911 and give your location and address
ξ Say: “Someone isn’t waking up and isn’t breathing.”
2. Remove anything you can see from person’s mouth
3. Provide rescue breaths. Use a face shield if you have one
ξ Put one hand on the chin, tilt head back, and pinch the nose closed
ξ Place shield over face
ξ Make a seal over the mouth with your lips
ξ Give one long, slow breath every five seconds
ξ Look for the chest to rise, not the stomach
4. Prepare and give naloxone as quick as possible
5. Turn person on their side when they start to breathe again; they may vomit
6. Give a second dose of naloxone if patient is not responding
7. Stay with the patient until help arrives.
If breathing is still not normal after second dose of naloxone, give rescue breaths until help
What is Naloxone?
Naloxone is a life-saving drug used to treat an opioid OD. Naloxone removes opioids from
receptors in your brain, body, and lungs. Naloxone will not treat OD on drugs other than opioids.
How is naloxone given? ξ Naloxone can be squirted into your nose, injected into
your muscle or given by an IV.
How quickly does naloxone work? ξ Naloxone starts to work 5 to 10 minutes after it is
How long does naloxone stay in your
ξ Naloxone stays in your body for 30 to 90 minutes.
Opioids will have NO effect during this time.
Does naloxone have side effects? ξ Yes. Naloxone can make you feel sick or throw up. It
can make you feel weak, sweaty, or shaky.
Does Naloxone replace 911 or going to
ξ NO! Naloxone is given to help you breathe on your
own. You may be at risk of a second OD when
naloxone stops working. 911 should still be called.
How to prepare and give naloxone injection?
ξ Injectable naloxone has 0.4 mg/1mL
ξ Follow these 4 steps
ξ Use 2nd dose if needed
Your health care team may have given you this information as part of your care. If so, please use it and call if you
have any questions. If this information was not given to you as part of your care, please check with your doctor. This
is not medical advice. This is not to be used for diagnosis or treatment of any medical condition. Because each
person’s health needs are different, you should talk with your doctor or others on your health care team when using
this information. If you have an emergency, please call 911. Copyright © 12/2015 University of Wisconsin Hospitals
and Clinics Authority. All rights reserved. Produced by the Department of Nursing. HF#7860